MAUDE Adverse Event Report: K2M, INC. TORQUE INDICATING WRENCH; SIZE 25; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

K2M, INC. TORQUE INDICATING WRENCH; SIZE 25; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 101-90317
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/14/2020
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the tip of a denali torque indicating wrench broke off intra-operatively.The tip was removed and surgery was successfully completed with no delay.No adverse consequences or medical intervention were reported.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Visual inspection: the tip was confirmed to be fractured.Beach marks can be observed on the fracture surface.Discoloration and wear of the device laser markings were observed.Device and complaint history records were reviewed, and one similar complaint was identified.No relevant manufacturing issues were identified.Per the surgical technique: final tightening of denali implants is achieved utilizing either the anti-torque alignment tube or praying mantis attached to the anti-torque handle.Ensure the sliding mechanism of the anti-torque handle is facing up to lock onto the instrument (figure f).Slide the handle over the small diameter of the tube and then push down onto the hex portion of the instrument.To disengage the handle, pull back on the sliding mechanism and lift up.Insert the torque wrench into the top opening of the assembled praying mantis and anti-torque handle before positioning it on the screw.Introduce the torque wrench tip into the set screw, and then slide the assembled handle down to engage the screw.Final torque tightening may now be completed.The torque indicating wrench or assembled torque limiting wrench and torque limiting shaft both achieve 90 in-lbs of torque for final tightening.The torque limiting wrench will "pop" once the necessary torque is achieved.The proper torque level is achieved with the torque indicating wrench when the line and arrow meet.Do not exceed the recommended torque or damage to the instrument or implant may result.As this device was approximately nine years old at the time of event, it is likely that repeated torsional loading experienced by the device throughout its service life could have compromised the material integrity of the tip, leading to fracture.

Brand Name
TORQUE INDICATING WRENCH; SIZE 25
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
MDR Report Key10392378
Report Number3004774118-2020-00170
Device Sequence Number19557889
Product Code LXH
UDI-Device Identifier10888857011267
UDI-Public10888857011267
Combination Product (Y/N)N
Initial Reporter CountryZA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/27/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number101-90317
Device Lot NumberAKLE 009
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/11/2020
Initial Date Received by Manufacturer 07/15/2020
Supplement Date Received by Manufacturer09/29/2020
Initial Report FDA Received Date08/11/2020
Supplement Report FDA Received Date10/27/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1